MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 44/52; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 44/52; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122152
Health Effect - Clinical Codes Pain (1994); Toxicity (2333); Test Result (2695)
Date of Event 02/09/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery of the right hip was performed due to: pain, elevated cobalt and chromium, and metallosis.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed due to pain, elevated cobalt and chromium levels, and metallosis.During the revision, the bhr cup and bhr head were removed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the head and cup was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.Similar complaints have been identified and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The available medical documents were reviewed.Although it was reported that the cobalt and chromium levels were elevated, neither the exact levels nor the lab reports were provided.The intraoperative findings of pseudotumor, inflammatory tissue, and stained fluid/tissue are consistent with findings associated with metallosis; however, without the supporting lab/pathology results, imaging, and/or the analysis of the explanted components, the root cause of the reported elevated cobalt and chromium levels, pain, metallosis, pseudotumor, inflammatory tissue, and stained fluid/tissue cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
ACETABULAR CUP HAP SIZE 44/52
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa, CV313 HL
UK  CV313HL
MDR Report Key8020606
Report Number3005975929-2018-00404
Device Sequence Number1368852
Product Code NXT
UDI-Device Identifier03596010552280
UDI-Public03596010552280
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2013
Device Model Number74122152
Device Catalogue Number74122152
Device Lot Number08FW17304
Initial Date Received by Manufacturer 10/08/2018
Supplement Date Received by Manufacturer02/06/2020
09/07/2021
Initial Report FDA Received Date10/30/2018
Supplement Report FDA Received Date02/11/2020
09/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74123144/FEMORAL HEAD 44MM/08DW16637.; 74123144/FEMORAL HEAD 44MM/08DW16637
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR